Adults over 65 who have recently begun thiazide diuretics are at a greater risk for developing metabolic-related adverse events, researchers at UT Southwestern Medical Center have found.
More than two-thirds of older adults have high blood pressure in the United States and thiazide diuretics are often recommended as the initial medication for these hypertensive patients. Thiazide diuretics primarily inhibit sodium transport in the kidney, leading to urinary loss of sodium and water, which decreases blood pressure. While the risks of this medication are well known, the risks are not well quantified in real-world clinical practice, where older adults who are treated may have a number of other illnesses.
The national observational study, undertaken by a team of researchers at UT Southwestern and the University of California, San Francisco, examined 1,060 adult veterans with hypertension who recently began taking a thiazide diuretic. The study compared them to a similar group of veterans who were not prescribed a thiazide diuretic. The findings were recently published in the Journal of the American Geriatrics Society.
During a nine month period, 14 percent of older adults prescribed a thiazide diuretic developed a metabolic adverse event, compared with 6 percent of adults not prescribed a thiazide diuretic. For every 12 adults who were newly prescribed a thiazide diuretic, one developed a metabolic adverse event that he or she would not otherwise have had.
The three metabolic adverse events that researchers assessed were hyponatremia (low sodium levels in the blood), hypokalemia (low potassium levels in the blood), and acute kidney injury (a 25 percent decrease in kidney function from the baseline value before the thiazide diuretic was started).
“Our research quantifies the risks of metabolic adverse events in older adults in real-world, clinical practice shortly after initiating thiazide diuretics,” said Dr. Anil Makam, assistant professor of Internal Medicine at UT Southwestern and first author of the study. “From a clinical point-of-view, the implications of these findings help inform doctors of the risks associated with a common medication and their use in older adults.”
While the findings highlight that thiazide-related adverse events are common in this population, researchers were surprised to discover that only 42 percent of older adults who had recently begun taking a thiazide diuretic had laboratory testing to monitor for these adverse events within the first three months of beginning the medication.
“Our research suggests that thiazide-induced adverse events are common in older adults and greater attention should be paid to potential complications in prescribing thiazide diuretics to older adults, including closer laboratory monitoring before and after initiation of thiazides,” Dr. Makam said.
Source; science daily